Buy this article for $3.95

Have a coupon or promotional code? Enter it here:

When you buy this article you'll get access to the ePub version, a downloadable PDF, and the ability to print the full article.

Source:

Nursing2015

July 2004, Volume 34 Number 7 , p 20 - 20

Author

  • Joan E. King RN,C, ACNP, ANP, PhD

Abstract

Outline

  • SELECTED REFERENCES

    My patient, 72, takes metformin (Glucophage) and glimepiride (Amaryl) to control his Type 2 diabetes. He was scheduled for an arteriogram of an abdominal aortic aneurysm, but it was canceled because he'd taken his morning dose of metformin. Why would this scuttle the test? —K.D., S.C.

    Joan E. King, RN,C, ACNP, ANP, PhD, replies: Patients with diabetes who receive an I.V. iodinated contrast medium may experience acute renal failure. Because metformin is excreted by the kidneys, it may accumulate if renal problems develop. This could lead to potentially fatal lactic acidosis.

    Because of his age and diabetes, your patient probably has renal insufficiency already. His abdominal aortic aneurysm also may impair renal function, increasing his vulnerability.

    To reduce the risk of nephrotoxicity, the health care provider could use low- or iso-osmolar contrast media. Or she could order an alternative imaging ...

To continue reading, buy this article for just $3.95.

Have a coupon or promotional code? Enter it here: